Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 13, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Feb 11, 2018, 2:43 PM MST for 32 counties in North Dakota. It took effect at Feb 11, 2018, 5:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2018, 2:43 PM MST (21:43 UTC)
- In effect from
- Feb 11, 2018, 5:00 PM MST
- Expired
- Feb 12, 2018, 11:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWUS43 KBIS 112143 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 343 PM CST Sun Feb 11 2018 NDZ001>005-009>013-120545- /O.NEW.KBIS.WC.Y.0013.180212T0000Z-180212T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby 343 PM CST Sun Feb 11 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. Expect wind chills of 30 below to 40 below zero. * WHERE...North central and northwest North Dakota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NDZ017>023-025-031>037-040>048-050-051-120545- /O.NEW.KBIS.WC.Y.0013.180212T0400Z-180212T1800Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 343 PM CST Sun Feb 11 2018 /243 PM MST Sun Feb 11 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM CST /9 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Southwest and south central North Dakota, including the James River valley. * WHEN...From 10 PM CST /9 PM MST/ this evening to noon CST /11 AM MST/ Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ CJS
4 follow-up statements
368 WWUS43 KBIS 120351 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 951 PM CST Sun Feb 11 2018 NDZ017>023-025-031>037-040>048-050-051-121200- /O.CON.KBIS.WC.Y.0013.180212T0400Z-180212T1800Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 951 PM CST Sun Feb 11 2018 /851 PM MST Sun Feb 11 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Southwest and south central North Dakota, including the James River valley. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The very cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure to cover exposed skin if outdoors. If traveling, bring extra clothes and carry a winter survival kit. && $$ NDZ001>005-009>013-121200- /O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby 951 PM CST Sun Feb 11 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. Expect wind chills as low as 40 below zero. * WHERE...North central and northwest North Dakota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure to cover exposed skin if outdoors. If traveling, bring extra clothes and carry a winter survival kit. && $$ NH
525 WWUS43 KBIS 120948 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 348 AM CST Mon Feb 12 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121800- /O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 348 AM CST Mon Feb 12 2018 /248 AM MST Mon Feb 12 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Dangerously low wind chills expected. Expect wind chills as low as 40 below zero. * WHERE...Across all of western and central North Dakota. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...The dangerously low wind chills will cause frostbite to exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves, and dress in layers. && $$ JV
872 WWUS43 KBIS 121529 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 929 AM CST Mon Feb 12 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121800- /O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 929 AM CST Mon Feb 12 2018 /829 AM MST Mon Feb 12 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Portions of western and central North Dakota. * WHEN...Until noon CST /11 AM MST/ today. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ ZH
983 WWUS43 KBIS 121744 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1144 AM CST Mon Feb 12 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121845- /O.EXP.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1144 AM CST Mon Feb 12 2018 /1044 AM MST Mon Feb 12 2018/ ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/ TODAY... Wind chills will slowly rise through the afternoon. Therefore, the Wind Chill Advisory will be allowed to expire. $$ ZH
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 2:34 PM MST, 9 minutes earlier.
Area forecast discussion, Feb 11, 2:34 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 334 PM CST Sun Feb 11 2018 .SHORT TERM...(This evening through Monday) Issued at 334 PM CST Sun Feb 11 2018 Very cold air will return tonight along with dangerously low wind chills, which will necessitate a Wind Chill Advisory across all of western and central ND tonight through Monday morning. Broad, but persistent surface pressure rises of 2 to 3 mb/3 hours are ongoing across the region this afternoon in response to Arctic high pressure that's building southeast through central Alberta as of 21 UTC. The 12 UTC multi-model consensus strongly concurs that the ~1045 mb surface ridge axis will quickly build southeastward into northern ND by 12 UTC. The 12 UTC NAEFS best characterizes the strength of this Arctic high by signaling sea level pressures in the 99th percentile for this time of the year over most of the state by early Monday morning. Upstream temperatures beneath the ridge axis in Alberta this morning were as cold as -25 F, and its position across northwest and north central ND by Monday morning will herald a scenario of very efficient radiational cooling with a clear sky, relatively light winds, and strong ridge-related subsidence in the Arctic air mass characterized by temperatures at 850 mb around -20 C. As a result, we leaned toward the cooler edge of temperature guidance in many areas tonight and are calling for overnight lows into the -25 F range in favored cool areas across northwest and north central ND. There's a bit more uncertainty in the magnitude of cooling further south, where the air mass will be a bit warmer and where high-level cloud cover may increase by the morning downstream of a 500 mb trough digging into the Rockies. We thus stayed the course closer to the consensus of the 12 UTC MOS output for lows along and south of Interstate 94 tonight, which is often a high-quality guidance selection near ridge axes to begin with. Although surface winds will relax steadily overnight as air mass density changes subside with the arrival of the surface ridge, we will maintain enough air flow to generate wind chills that exceed our local -25 F criteria for a Wind Chill Advisory given the low ambient air temperatures. We thus issued a Wind Chill advisory for the entire area, beginning in the north at 00 UTC and across the remainder of western and central ND at 04 UTC. The advisory is in effect until 18 UTC. Note that given actual air temperatures near -25 F in parts of northwest and north central ND tonight, marginal Wind Chill Warning criteria of -40 F may be met at times, but we refrained from issuing a warning at this time given the low wind speeds and relatively short temporal duration of those marginal conditions. Otherwise, a few flurries have been occurring in association with stratocumulus this afternoon, but those should diminish by 00 UTC as the shallow boundary layer with its small layer of instability shrinks. Finally, we have maintained a small chance of light snow on Monday along the ND/SD border from Bowman and Hettinger toward Fort Yates in respect to weak deformation that may develop along that axis downstream of the aforementioned shortwave trough that will be digging into the Great Basin in split flow aloft. Having said that, most of the forcing will likely be relegated to the SD side of the state line. .LONG TERM...(Monday night through Sunday) Issued at 334 PM CST Sun Feb 11 2018 An active pattern is expected to be in place during the long term forecast period with mean cyclonic flow aloft continuing. However, it appears that this will mainly be manifest as a roller-coaster of temperatures rather than significant precipitation events as the associated mean troughing over the western U.S. is expected to maintain a positive tilt with only slow retrogression while a subtropical ridge makes attempts at building northward into the southeastern U.S. at times. On the sub-hemispheric scale, global models suggest several shortwave troughs will cross our area in the long term, with ensemble-driven confidence highest in a mid- week wave passage. GFS and ECMWF simulations and their related ensemble output have suggested warm air advection preceding that shortwave trough may begin sooner, on Tuesday, than was believed at this time yesterday, but the greatest pre-frontal mixing and thus warmest day of the week will likely hold until Wednesday, when the multi-model consensus still has highs peaking in the 30s area-wide, with a few 40 F readings in southern ND. That same set of model guidance still calls for an Arctic cold frontal passage centered on Wednesday night, which may generate a widespread area of light snowfall. Predictability of smaller-wavelength waves in the flow drops off significantly after Thursday. Yesterday's GFS ensemble and the deterministic ECMWF suggested colder air would likely remain in place through next weekend, but today's same guidance suggests additional waves could yield additional warming and cooling in short time frames between Friday and Sunday. The multi-model consensus that drove our forecast naturally follows suit, but specific outcomes for any given day are a low-confidence item. For example, for next Saturday, the 21 members composing the 12 UTC GFS ensemble at Bismarck show a wide spread of temperatures at 850 mb, ranging from +8 C to -19 C. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 334 PM CST Sun Feb 11 2018 Patches of MVFR ceilings linger across western and central ND this afternoon, but will end by evening, with VFR conditions prevailing across the area overnight into Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 10 PM CST /9 PM MST/ this evening to noon CST /11 AM MST/ Monday for NDZ017>023-025-031>037-040>048- 050-051. Wind Chill Advisory from 6 PM this evening to noon CST Monday for NDZ001>005-009>013. && SHORT TERM...CJS LONG TERM...CJS AVIATION...JJS/CJS
Hazardous weather outlook, Feb 11, 10:34 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1134 AM CST Sun Feb 11 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1134 AM CST Sun Feb 11 2018 /1034 AM MST Sun Feb 11 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Dangerous wind chills as low as 35 below zero are possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills as low as 35 below zero are possible Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
Nearby
Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.